Iowa, 2010Flash Flood in Iowa, July 30 to 31, 2010
July 30 to 31, 2010 · NWS DVN · 1 event in 1 county or zone
Heavy rains resulted in flash flooding in Lone Tree, IA during the late night of July 30 and early morning of July 31.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains resulted in flash flooding in Lone Tree, IA during the late night of July 30 and early morning of July 31.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 30, 2:25 PM CST, 6 hours 49 minutes earlier.
Area forecast discussion, Jul 30, 2:25 PM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT FRI JUL 30 2010
.SYNOPSIS...
12Z UA ANALYSIS HAS AN H85 WARM FRONT FROM THE DAKOTAS INTO IOWA AND
CENTRAL ILLINOIS. DEW POINTS WEST AND SOUTH OF THE H85 FRONT WERE IN
THE MID AND UPPER TEENS. A NICE SHORTWAVE WAS ACROSS THE NORTHERN
PLAINS AT H7 WITH STRONG HEIGHT FALLS IN SOUTHERN MINNESOTA.
SATELLITE/RADAR TRENDS INDICATE THE NOCTURNAL MCS CONTINUES TO DECAY
WITH NEW CONVECTION FIRING IN NORTHERN MISSOURI/SOUTHERN IOWA. 18Z
SFC ANALYSIS IS QUITE NOISY WITH NUMEROUS MESOSCALE FEATURES. AN
OUTFLOW BOUNDARY WAS ACROSS SOUTHERN/EASTERN IOWA WITH A WARM FRONT
ACROSS NORTHERN MISSOURI INTO SOUTHERN ILLINOIS. A MORE PRONOUNCED
WARM FRONT RAN FROM NORTHEAST KANSAS INTO THE LOWER OHIO VALLEY. DEW
POINTS AROUND THE WARM FRONTS WERE IN THE LOW TO MID 70S WITH 60S
OVER MOST OF THE UPPER MIDWEST.
&&
.SHORT TERM...TONIGHT AND SATURDAY...
THE MODELS CONTINUED TO POORLY INITIALIZE THE MOISTURE IN THE LOWER
LEVELS WHICH SIGNIFICANTLY AFFECTS THE NEXT 12 HRS.
CURRENT DECAYING MCS TO CONTINUE MOVING SOUTH/EAST. 18Z RUC POINTS
TO A NEW MCS FIRING IN NORTHERN MISSOURI WITH PROPAGATION VECTORS
INDICATING A GENERAL EASTERLY MOVEMENT. RUC ALSO HAS VERY STRONG
MOISTURE/WIND CONVERGENCE DEVELOPING ACROSS THE SOUTHERN CWFA THIS
EVENING. ALL THIS COMBINED WITH PWATS NEAR 2 INCHES WILL RESULT IN
EXTREMELY EFFICIENT RAINFALL PRODUCTION BY ANY STORMS.
A BIGGER CONCERN IS THE STRONG PRESSURE FALLS MOVING INTO THE
NORTHERN CWFA. SUCH STRONG FALLS AT THIS POINT IN THE DAY POINTS TO
SIGNIFICANT CONVECTION DEVELOPING SOON. AS A RESULT...POPS HAVE BEEN
INCREASED FOR TONIGHT BUT COULD BE TOO LOW DEPENDING UPON WHERE
EVERYTHING FIRES. ADDITIONALLY...HEAVY RAIN IS A VERY REAL THREAT
WITH THE POTENTIAL FOR FLASH FLOODING. CONSIDERED ISSUING A FLASH
FLOOD WATCH BUT NOT KNOWING EXACTLY HOW CONVECTION WILL DEVELOP THIS
EVENING...HAVE OPTED TO JUST MENTION HEAVY RAIN WITH STORMS.
MOST OF THE CONVECTION SHOULD PUSH EAST OF THE AREA PRIOR TO
SUNRISE. HOWEVER...PLENTY OF LOW LEVEL MOISTURE SHOULD RESULT IN LOW
CLOUDS DEVELOPING WITH DZ POSSIBLE. HAVE GONE WITH SCHC POPS OVER
ROUGHLY THE EASTERN HALF SATURDAY MORNING WITH DZ IN THE WEST. SOME
CLEARING SHOULD OCCUR DURING THE AFTERNOON WITH POSSIBLY SOME
LINGERING CONVECTION IN THE FAR EAST. ...08...
.LONG TERM...FRIDAY NIGHT THROUGH NEXT FRIDAY...
...SEASONALLY WARM AND HUMID WITH ROUNDS OF STORMS MONDAY NIGHT
THROUGH TUESDAY NIGHT...
OVERVIEW...INITIALIZATION AND ANALYSIS GOOD WITH UKMET AND HI-RES
ECMWF BEST ON INITIALIZATION. USED THIS BLEND WITH SOME KINEMATIC
INPUTS FROM 80KM NAM-WRF INTO SUNDAY. THEN...BASED ON RUN TO RUN
CONTINUITY A BLEND OF UKMET/HI-RES ECMWF AND GFS AS ALL SHOW A
SIGNIFICANT CONVECTIVE EVENT/S/ WITH NEXT FRONT EARLY NEXT WEEK.
MAGNITUDE OF COOLING AFTER COOL FRONT PASSES A LINGERING QUESTION.
SATURDAY NIGHT...LOCAL TECHNIQUES INDICATE AREAS OF FOG TO DEVELOP
BETWEEN 1 AND 4 AM WITH LOCALLY DENSE RISKS OVER NW 1/4. ADDED
AREAS OF FOG TO FORECAST AS WINDS TO DECOUPLE AND CLEAR SKIES AND
SHALLOW INVERSION SUGGEST FOG MAY LAST UNTIL AT LEAST 8 AM AND
POSSIBLY LOCALLY PAST 9 AM FOR LATER SHIFTS. LOWS WITH RADIATIONAL
COOLING SHOULD BE 2 TO 3 PLUS DEGREES BELOW GUIDANCE MOST LOCATIONS.
SUNDAY AND MONDAY...FAIR WEATHER...WARM AND HUMID WITH LIGHT WINDS
AND HIGHS NEAR NORMAL AND LOWS ABOUT 3 TO 5 DEGREES ABOVE NORMAL.
TUESDAY INTO WEDNESDAY...FAVORABLE SETUP FOR ONE OR MORE ROUNDS OF
STRONG CONVECTION WITH LOCALLY HEAVY RAINS WITH PW/S AOA 1.5" TO NEAR
2 INCHES. ENOUGH INSTABILITY AND FORCING SUGGESTED FOR A DECENT
CONVECTIVE SEVERE WEATHER EVENT FOR LATER SHIFTS TO REASSESS. INITIAL
TOOLS AND TECHNIQUES SUGGEST SOME HAIL WITH AREAS OF 60 TO 70+ MPH
WINDS IN LATE PM AND EVENING HOURS IN BOWING SEGMENTS. LOCAL HEAVY
RAIN TOOLS SUGGEST 3 TO 6 INCH AMOUNTS POSSIBLE IN TRAINING STORMS
FOR LATER SHIFTS TO CONSIDER.
THURSDAY AND FRIDAY...CANADIAN HIGH PRESSURE TO FILTER IN WITH A
WELCOME RETURN TO NEAR NORMAL TEMPERATURES...LOWER HUMIDITY AND
QUIET. SYNOPTIC SCALE TRENDS SUGGEST LATER SHIFTS MAY NEED TO LOWER
TEMPS AND ALSO DEWPOINTS WITH POTENTIALLY A NICE SPELL OF LATE SUMMER
WEATHER. ..NICHOLS..
&&
.AVIATION...
18Z TAFS HAVE VCTS UNTIL 02Z-04Z. STRONG PRESSURE FALLS SHOULD
RE-INITIATE CONVECTION THIS EVENING IN THE KCID/KDBQ/KMLI TRIANGLE
THAT MAY BECOME QUITE STRONG WITH VSBYS/CIGS AOB 1SM AND 1KFT. THIS
WAS NOT INCLUDED IN THOSE TAFS DUE TO UNCERTAINTY. ANOTHER MCS TO
FIRE IN NORTHERN MISSOURI SHOULD AFFECT KBRL THIS EVENING. POTENTIAL
THERE FOR 1-2SM AND CIGS AOB 2KFT. MOST CONVECTION SHOULD END BY
06Z/31. LOW LEVEL MOISTURE POINTS TO THE DEVELOPMENT OF LOW CLOUDS
WITH CIGS EVENTUALLY DROPPING BLO 1KFT WITH VSBYS OF 3-5SM. ..08..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
08/NICHOLS
Hazardous weather outlook, Jul 30, 3:56 AM CST, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT FRI JUL 30 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
456 AM CDT FRI JUL 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
RAIN WITH ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS. WIND GUSTS TO 50 MPH AND VERY SMALL HAIL IS POSSIBLE ALONG
WITH LOCALLY HEAVY RAINFALL.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY...
AND AGAIN TOWARD THE END OF THE WEEK. IT IS TOO SOON TO DETERMINE
THE POTENTIAL FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
LE
In the hours before
Special weather statement, Jul 30, 7:20 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT FRI JUL 30 2010
IAZ064-067-077-078-310245-
JOHNSON IA-MUSCATINE IA-WASHINGTON IA-LOUISA IA-
820 PM CDT FRI JUL 30 2010
...THUNDERSTORMS WITH VERY HEAVY RAIN...
A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE SLOWLY EAST
SOUTHEAST AFFECTING LOCATIONS FROM JUST EAST OF SHARON CENTER TO
HILLS... RIVERSIDE... RIVER JUNCTION... LONE TREE AND NICHOLS THROUGH
930 PM. RAINFALL OF UP TO AN INCH AN HOUR WITH LOCALLY HIGHER AMOUNTS
NEAR 1.5 INCHES CAN BE EXPECTED... WHICH WILL RESULT IN PONDING
OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES IN AREA STREAMS
AND CREEKS.
&&
LAT...LON 4153 9114 4134 9114 4146 9165 4161 9165
Flash Flood, Johnson
- When
- July 30, 9:14 PM CST to July 31, 1:00 AM CST
- Where
- Johnson County, 0.17 mi NW of Lone Tree to 0.54 mi SW of Lone Tree
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.482, -91.432
Heavy rains resulted in flash flooding of Dougherty Drive in Lone Tree, IA during the late evening of July 30 and early morning of July 31.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Mississippi, July 30, 20102 deaths · 1 event
- Flash Flooding and Flooding in Arizona, July 30 to 31, 20101 death · $620,000 · 5 events
- Heat in Arkansas, July 30 to 31, 20101 death · 30 events
- Excessive Heat in Oklahoma, July 30 to 31, 201011 injured · 5 events
- Flash Flooding and Flood in Arizona, July 30, 20105 injured · $40,000 · 8 events
- Flash Flood in South Dakota, July 30, 20102 injured · $150,000 · 1 event
- Flash Flood and Heavy Rain in Arizona, July 30 to 31, 20102 injured · $50,000 · 5 events
- Flash Flooding in Iowa, July 30, 2010$50,000 · 5 events
- Damaging Wind in Oregon, July 30, 2010$40,000 · 56 kt wind · 1 event
- Flash Flood in Arizona, July 30, 2010$40,000 · 1 event
- Damaging Winds and Heavy Rain in Colorado, July 30, 2010$30,000 · 61 kt wind · 4 events
- Funnel Clouds and Heavy Rain in Iowa, July 30, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248568.